Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 482, NWS Nashville, TN

November 18, 2003Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 18, 2003, 3:22 PM CST for Cumberland County, Tennessee. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 3:22 PM CST (21:22 UTC)
Expired
Nov 18, 2003, 4:15 PM CST
In force
53 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 1:55 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 182122
SVRBNA
TNC035-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 415 PM CST

* AT 315 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CROSSVILLE...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT HILL AT 325 PM CST
 

THE MAIN THREAT IS DAMAGING WIND. SEEK SHELTER INSIDE A STURDY BUILDING
AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST TUESDAY EVENING
FOR TENNESSEE.

LAT...LON 3602 8524 3580 8509 3590 8476 3621 8497

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:30 PM CST, 52 minutes earlier.

Area forecast discussion, Nov 18, 2:30 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST TUE NOV 18 2003

.SHORT TERM...
JUST ISSUED A NEW TORNADO WATCH FOR EASTERN PORTIONS. A FEW REPORTS
OF SEVERE. SOME HEAVY RAIN HAS BEEN OCCURING WITH SQUALL LINE.

.LONG TERM...
SQUALL LINE WILL MOVE OUT OF CWA EARLY THIS EVE...THEN COLD FRONT
EXPECTED TO COME ACROSS LATE TONIGHT. SHRA/ ISOLATED TSRA EXPECTED
TO CONTINUE TONITE IN ADVANCE OF FRONT...AND THEN SOME LAGGING SHRA
INTO TOMORROW...ESPECIALLY E...ASSOCIATED W/ UPPER LOW/COLD POOL.
CLEARING SLOWLY FROM W TOMORROW AS HI PRES TAKES HOLD INTO THU.

WILL KEEP FLOOD WATCH FOR PLATEAU TONITE AS MODELS SHOW FOCUS OF
HEAVY RAIN THIS AREA AS FRONT SLOWS DOWN AND SURFACE WAVE FORMS
ALONG IT.

AS FOR TEMPS...GUID FOLLOWED CLOSELY.

BNA BU 54/61/40/66  +300
CKV BU 53/59/39/65  +300
CSV WU 54/56/35/60  +600
&&

.BNA WATCHES/WARNING/ADVISORIES...
FLOOD WATCH PLATEAU TONIGHT.
&&

MAG
Hazardous weather outlook, Nov 18, 5:30 AM CST, 9 hours 52 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
MOIST SOUTH WINDS AND LOW LEVEL WIND SHEAR ARE SUFFICIENT FOR
STRONG TO SEVERE THUNDERSTORMS. A FEW STORMS COULD DEVELOP ROTATION.
THESE STORMS WILL BE CAPABLE OF DAMAGING STRAIGHT-LINE WINDS AND
POSSIBLY A FEW TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS
SYSTEM...WITH THE BEST CHANCE IN SOUTH MIDDLE TENNESSEE AND THE
CUMBERLAND PLATEAU TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT LOOKS TO MOVE INTO MIDDLE TENNESSEE ON MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS BUT MOISTURE APPEARS LIMITED
WITH THIS SYSTEM. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

04

In the hours before

Local storm report, Nov 18, 1:54 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
154 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    3 E CAMDEN                TN   FLOOD
11/18/03   BENTON                         EMA REPORTED
                                          BIVERS-CYPRESS CREEK ROAD
                                          WAS CLOSED DUE TO HIGH
                                          WATER OVER THE ROAD.

JAO
Local storm report, Nov 18, 2:56 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
256 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    MURFREESBORO              TN   WIND DAMAGE
11/18/03   RUTHERFORD                     HAM RADIO REPORT OF DOWNED
                                          POWER LINES AND 4 INCH
                                          DIAMETER TREE LIMBS.

0222 PM    6 E LEBANON               TN   63 MPH TSTM WIND GUST
11/18/03   WILSON                         SKYWARN STORM SPOTTER
                                          MEASURED A 63 MPH WIND
                                          GUST.

JAO
Local storm report, Nov 18, 3:00 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
300 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    MURFREESBORO              TN   WIND DAMAGE
11/18/03   RUTHERFORD                     SPOTTER REPORTED TREES AND
                                          POWER LINES DOWN.

JAO
Local storm report, Nov 18, 3:01 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE,TN
301 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 NE MCMINNVILLE          TN   WIND DAMAGE
11/18/03   WARREN                         SPOTTER REPORTED TREES AND
                                          POWER LINES DOWN.

CORRECTED TIME AND LOCATION OF REPORT.
END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 9:13 AM CSTSevere Thunderstorm WarningOHXBenton62 min
Nov 18, 9:26 AM CSTSevere Thunderstorm WarningOHXStewart64 min
Nov 18, 10:11 AM CSTFlash Flood WarningOHXBenton3 hr
Nov 18, 12:51 PM CSTSevere Thunderstorm WarningOHXRobertson39 min
Nov 18, 1:18 PM CSTSevere Thunderstorm WarningOHXDavidson57 min
Nov 18, 1:33 PM CSTSevere Thunderstorm WarningOHXWilson42 min
Nov 18, 1:53 PM CSTSevere Thunderstorm WarningOHXRutherford52 min
Nov 18, 1:59 PM CSTSevere Thunderstorm WarningOHXCoffee61 min
Nov 18, 2:15 PM CSTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson60 min
Nov 18, 2:24 PM CSTSevere Thunderstorm WarningOHXMacon51 min
Nov 18, 2:33 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.